Nebraska, 2025

Hail and Damaging Winds in Nebraska, August 22, 2025

August 22, 2025 · NWS OAX · 6 events in 2 counties and zones

On the afternoon and evening of August 22nd, 2025, a cold front pushing south across eastern Nebraska provided the focus for thunderstorm development. With sufficient instability (MLCAPE of 1500 2500 J/kg) and favorable bulk shear (30 40 kts), a few strong to severe storms developed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the afternoon and evening of August 22nd, 2025, a cold front pushing south across eastern Nebraska provided the focus for thunderstorm development. With sufficient instability (MLCAPE of 1500 2500 J/kg) and favorable bulk shear (30 40 kts), a few strong to severe storms developed across the region.

One storm in particular produced multiple hail reports. A public report noted a measured 1.25-inch hailstone northeast of Seward, Nebraska, at 3:43 PM CST, followed by another public report of 1-inch hail in Seward at 3:49 PM CST. As the storm tracked southward, a trained spotter reported additional 1-inch hail three miles south of Seward at 4:05 PM CST.

Farther south, radar imagery indicated a strong signature consistent with damaging winds. This was later confirmed by Emergency Management, who reported significant storm damage in the Dorchester, Nebraska area. Damage included roof damage to several structures, downed power lines, and flipped irrigation pivots. Based on radar estimates, this occurred between 4:46 and 4:48 PM CST, with wind speeds estimated at 80 mph. The storm continued southward through the evening before gradually weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:20 PM CST, 2 hours 23 minutes earlier. Its key messages:

  • A cold front will continue to move through from northwest to southeast this evening, bringing scattered showers and storms. A few storms may be strong to severe with gusty winds and hail. -Cooler temperatures settle into the region Saturday through much of next week with highs in the 70s and lows in the mid 40s to mid 50s.
Area forecast discussion, Aug 22, 1:20 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
220 PM CDT Fri Aug 22 2025

.KEY MESSAGES...

- A cold front will continue to move through from northwest to
  southeast this evening, bringing scattered showers and storms.
  A few storms may be strong to severe with gusty winds and
  hail.

-Cooler temperatures settle into the region Saturday through
 much of next week with highs in the 70s and lows in the mid 40s
 to mid 50s.

&&

.DISCUSSION...
Issued at 205 PM CDT Fri Aug 22 2025

Tonight through Saturday...

A broken line of showers and storms moved into northeast Nebraska
this morning, ahead of an approaching cold front. Otherwise, for
the majority of the forecast area, skies remained hazy due to
wildfire smoke aloft, with patchy cloud cover. Temperatures
varied based on location due to the approaching front. By 2 PM,
temperatures had ranged from the 70s over far northeast Nebraska
to the mid 80s over most of eastern Nebraska and western Iowa.
Dewpoints in the upper 60s and low 70s gave us one last muggy
day, with apparent temperatures in the upper 80s and low 90s.

The cold front will continue to drift southeast this afternoon and
evening, potentially sparking a few stronger storms, as 1500-2500
J/kg CAPE pools ahead of the boundary. Bulk shear vectors increasing
to 30-40 kts indicate the potential for the development for a few
severe updrafts, capable of producing large hail and damaging winds.
However, storm development may be limited by relatively weak
midlevel lapse rates. Additionally, the better forcing for ascent
looks to be  off to the northeast of the forecast area.

A few storms may linger into Saturday morning across far southeast
Nebraska and southwest Iowa. Patchy fog will be possible once again,
mainly along and east of the Missouri River, but should burn off
with the rising sun. Skies may remain a bit hazy with smoke
tomorrow, but will gradually improve through the day.
Temperatures will be noticeably more pleasant behind the front,
with highs only reaching the mid 70s north of I-80, and closer
to 80s across southeast Nebraska and southwest Iowa.

Sunday and Beyond...

Northwesterly flow aloft combined with high pressure at the surface
should keep us fairly cool and dry through the weekend and into
early next week. A few models hint at weak perturbations rippling
through the upper flow, Sunday through Tuesday, which could
lead to a few showers. But chances look to be less than 15% at
this time.

A better shot at more widespread precipitation looks possible
Thursday, as a stronger shortwave ripples through the region.

Highs will remain in the 70s through most of next week. Overnight
lows will bottom out in the 50s at most locations, with a few spots
dipping into the upper 40s. For reference, lows haven't hit the 40s
since late May/early June. Based on latest CPC guidance, Below
Normal Temperatures appear probable in both the 6-10 and 8-14 day
outlooks, giving us a nice taste of Fall for the foreseeable
future.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1210 PM CDT Fri Aug 22 2025

A cold front will move through the region this afternoon and
evening, bringing scattered showers and storms in addition to
northerly winds. Showers will likely reach KOFK within the next hour
or two, with a few embedded rumbles of thunder possible. Storms
should continue to develop as the boundary reaches KOMA by 00Z this
evening, although the coverage may be spotty. An isolated shower or
storm can't be ruled out at KLNK between 01-05Z tonight, however
confidence is too low to include a mention at this time. Generally
VFR conditions should prevail outside of storms, which may be MVFR
at times. Patchy fog will be possible late tonight into Saturday
morning, primarily along and east of the Missouri River. It is not
expected to impact the TAF sites at this time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...KG
AVIATION...KG
Hazardous weather outlook, Aug 22, 2:07 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
307 PM CDT Fri Aug 22 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
307 PM CDT Fri Aug 22 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Showers and a few storms are possible this evening and overnight.
A few storms may be strong to severe, capable of large hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated at this time.

The radar

The Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Seward

When
August 22, 3:43 PM CST
Where
Seward County, 2.07 mi N of Krutz Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
40.950, -97.080

Public report of hail measured at 1.25 inches in diameter.

Hail, Seward

When
August 22, 3:49 PM CST
Where
Seward County, 0.52 mi W of Krutz Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -97.090

Public report of hail estimated at 1 inch in diameter.

Hail, Seward

When
August 22, 4:05 PM CST
Where
Seward County, 2.14 mi NNW of Ruby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.860, -97.090

Trained spotter report of hail measured at 1 inch in diameter.

Hail, Seward

When
August 22, 4:10 PM CST
Where
Seward County, 2.14 mi NNW of Ruby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.860, -97.090

Trained spotter report of hail measured at 0.88 inches in diameter.

Thunderstorm Wind, Saline

When
August 22, 4:46 PM CST
Where
Saline County, 0.52 mi E of Dorchester
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -97.110

Delayed report from emergency management of roof damage to several structures in Dorchester, NE. Time estimated from radar. Wind speeds were estimated at 80 mph.

Thunderstorm Wind, Saline

When
August 22, 4:48 PM CST
Where
Saline County, 1.38 mi S of Dorchester
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -97.120

Delayed report from emergency management of damage to power lines and pivots flipped south of Dorchester. Time estimated from radar. Wind speeds were estimated at 80 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284378, 1284379, 1284381, 1284382, 1284384, 1284385.